Insomnia – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Insomnia - Pharmacology for Nurses: Practical Applications
Facebook - Quiz Tutors

Chapter 12: CNS Depressants and Muscle Relaxants Test, Insomnia, Pharmacology for Nurses:

The key terms in this Pharmacology course include Benzodiazepine, Treatment of Insomnia, Adverse Effect, Unsteady Gait, Patient, CNC, Muscle, Nurse, Pharmacology, Barbiturate Phenobarbital, Sedative-Hypnotic Drug, Epilepsy, Temazepam (Restoril), Lethargic, Opioids, Pharmacology for Nurses: Practical Applications.


The nurse would monitor an older adult patient prescribed a benzodiazepine for treatment of insomnia for which potential adverse effect?

Shortness of breath

Muscle spasms

Red rash

Unsteady gait

Benzodiazepine doses for children and older adults should be small with gradual increases to avoid ataxia (unsteady gait) and excessive sedation. Thus, these patients should be closely monitored for these adverse effects.


Which nursing diagnosis is appropriate for a patient who has just been administered a sedative-hypnotic drug?

Deficient knowledge

Imbalanced nutrition

Risk for injury and falls

Risk for infection

Sedative-hypnotic drugs cause central nervous system depression, putting the patient at risk for injury and falls.


The barbiturate phenobarbital is prescribed for a patient with epilepsy. While assessing the patient’s current medications, the nurse recognizes that interactions may occur with which drugs? (Select all that apply.)

Insulin

Oral contraceptives

Opioids

Antihistamines

Diuretics

Anticoagulants

The co-administration of barbiturates and alcohol, antihistamines, benzodiazepines, opioids, and tranquilizers may result in additive CNS depression. Co-administration of anticoagulants and barbiturates can result in decreased anticoagulation response and possible clot formation. Co-administration of barbiturates and oral contraceptives can result in accelerated metabolism of the contraceptive drug and possible unintended pregnancy. There are no interactions with diuretics and insulin.


A patient has been taking temazepam (Restoril) for intermittent insomnia. She calls the nurse to say that when she takes it, she sleeps well, but the next day she feels “so tired.” Which explanation by the nurse is correct?

“These drugs increase the activity of the central nervous system, making you tired the next day.”

“Long-term use of this drug results in a sedative effect.”

“If you take the drug every night, this hangover effect will be reduced.”

“These drugs affect the sleep cycle, resulting in daytime sleepiness.”

Benzodiazepines suppress REM sleep to a degree (although not as much as barbiturates) and, thus, result in daytime sleepiness (a hangover effect). The other statements are incorrect.


A patient is brought to the emergency department for treatment of a suspected overdose. The patient was found with an empty prescription bottle of a barbiturate by his bedside. He is lethargic and barely breathing. The nurse would expect which immediate intervention?

Administrating naloxone (Narcan) as an antagonist

Starting an intravenous infusion of diluted bicarbonate solution

Administering medications to increase blood pressure

Implementing measures to maintain the airway and support respirations

There are no antagonists/antidotes for barbiturates. Treatment supports respirations and maintains the airway. The other interventions are not appropriate.